Hi everyone. After weeks of being homeless my son got himself to the ER and admitted to them that he is having hallucinations. They sent him to another treatment facility and have put him back on Haldol. This was the first AP my son was given when this first started almost a year ago but was quickly changed to Respirdol and thats when things went sideways and he quit taking it. I really don’t want to go through the trial and error (more like nightmare rollercoaster) of trying meds. If this works for him that would be great but I don’t hear many of you mention your loved ones being on this long term.
Hi @Cat_Nip. My daughter has been on Haldol, an injection monthly, since Dec 2018. It saved her from the nightmare of her 2.5 year psychosis. She went from a hermit experiencing hallucinations/delusions almost full time to a part time job cleaning a baseball stadium to a full time working member of a long term care facility as a housekeeper. We were blessed that this medicine is THE one than helped her.
Very encouraging! I know everyone is different but does she have any occasional “break through” symptoms or side effects?
@Cat_Nip - since my son’s erratic behavior began, he’s always been on differing meds, one of which was haldol. Although there’s a lengthy list of potential side effects, the main one I remember was tardive dyskinesia (in his legs especially). Luckily, that disappeared after being off for several months but can often be permanent. Unfortunately, his is still a daily battle of the meds. Best wishes for your daughter!
No breakthrough events, not to any large extent. Occasionally she is talking to someone in her room when alone for a few minutes, maybe once every 2 weeks. No real side effects anymore, used to have shaky legs once in a while, and sometimes still has hiccups too often, but that’s all.
My son is dual diagnosis with alcohol- he fell off the wagon and was put on haldol in October- he says it’s the best he has ever been- for voices etc. he has been on 5 or 6 others like vrylar , risper idol, latuda etc. so far the side effects have lessened and he seems ok. He wants to shift to a shot
Quickly but better every day
My son was temporarily on Haldol and it worked for him when no other atypical antipsychotics worked. But he started to develop traduce dyskinesia. Now he takes Clozaril (Clozapine) which works even better
and doesn’t have that as a side effect. It does have the potentially fir a serious side effect of lowering the white blood cell count and getting a serious infection. But they monitor his blood every month for that. Since no other antipsychotics worked for him we had to weigh the risks vs the benefits. He’s been on it three years without any problems.
Almost immediately there was great improvement, then slowly better. She gets the Dec Shot, 100 mgs every 4 weeks.
That’s so great for her and your family! Our son has been on haldol for about 2 weeks now (one week on the shot) and on Wednesday he admitted to me that the things he’s been believing are nonsense. We are still cautiously optimistic though because we aren’t sure if he’s just saying what he thinks we want to hear and is trying to manipulate us again but its definitely hopeful and I will take all the hope we can get!
Yes, @Cat_Nip , hope is so very very important. I think hope is the key to being able to make gains on schizophrenia. Has he tried saying things before just because he thought you wanted to hear them? At least that means he is aware of what you wanted to hear… I hope the medicine brings him good change and brings a more manageable family scene for you.
He’s never ever admitted to any of his symptoms until then so it’s definitely a good sign that maybe the haldol is “clearing his head”. He has been manipulative towards us in other ways though so definitely managing our expectations but I have to say it does seem like there is a marked improvement. I told him today that he seems more like himself then I’ve seen in at least a year and he agreed that he feels more like himself too.
Oh your post made me smile! I am glad you are seeing marked improvement. More improvement should come over time that he stays on the haldol since it seems to be working for him. I’m so happy for you and your son.
Hi. My son is 29. He has been schizophrenic since he was 17. He was on Respirdol for many years and about six years ago was changed to Haldol. He takes it daily and gets a monthly shot also. He has done very well on Haldol.
@Lycia222 Your son has to continually take the pills? I was under the understanding that taking it orally was only a temporary thing until the shot builds up in his system. I’m hoping my son can come off the pills because that was the whole reason he agreed to the shot.
Thank you! My son has been on haldol and it’s really been good. He says this has been the best control of his symptoms to date. I wonder if you can share the dosage etc?
Hi. Be glad to. He takes Haldol 10 mg every night. I don’t know what strength his shot is that he gets every month though. He does not have any symptoms such as voices or hallucinations that I know about anyway. But he does stay totally to himself. I am so glad the Haldol is helping your son!
Hi. My son has always taken the pills along with shots because when this all started, he was spitting the pills out behind my back, hiding them and everything else he could do to not take them. Then he refused the pills when he turned 18. Ended up in hospital and they gave him the shot. They kept him 7 months and he started taking the pills to come home. His doctor has never mentioned not taking them. But in summer 2016 he didn’t want the shot and we stopped it and he had an episode ending up with police taking him to hospital. That’s when they changed him from respirodol to Haldol along with the shot. It may be different for different people but he has been on Haldol 10 mg with shot since 2016. Hope this helps.
@Lycia222 My son was spitting out the pills as well so we told him the only way he could come back to our house was to start getting the injections. He reluctantly got it (which has been a huge blessing!) but still does not want the pills. His injection was 100 mg and he takes 15 mg every night and I believe he is taking them this time but only because we were under the impression that it was temporary…
@oldladyblue - does your daughter take the pills in addition to the injection? If not did she initially have to when she first got the shot?